Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 84, NWS Boston/Norton, MA

June 11, 2020

NWS Boston/Norton, MA issued this small craft advisory at Jun 11, 2020, 10:03 PM EDT. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Jun 11, 2020, 10:03 PM EDT (02:03 UTC)
Expired
Jun 12, 2020, 12:00 AM EDT
In force
117 min
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

127 
WHUS71 KBOX 120203
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1003 PM EDT Thu Jun 11 2020

ANZ231>234-120400-
/O.EXP.KBOX.SC.Y.0083.000000T0000Z-200612T0200Z/
/O.NEW.KBOX.SC.Y.0084.200612T0203Z-200612T0400Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...Southwest winds around 15 kt with gusts up to 25 kt and 
  seas 1 to 3 feet.

* WHERE...Cape Cod Bay, Nantucket Sound, Vineyard Sound and 
  Buzzards Bay.

* WHEN...Until midnight EDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ251-120315-
/O.EXP.KBOX.SC.Y.0083.000000T0000Z-200612T0200Z/
Massachusetts Bay and Ipswich Bay-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

ANZ254-121015-
/O.EXT.KBOX.SC.Y.0083.000000T0000Z-200612T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Southwest winds 10 to 15 kt and seas 4 to 6 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ235-237-120600-
/O.EXT.KBOX.SC.Y.0083.000000T0000Z-200612T0600Z/
Rhode Island Sound-Block Island Sound-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 5 feet.

* WHERE...Block Island Sound and Rhode Island Sound.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ250-120600-
/O.CON.KBOX.SC.Y.0083.000000T0000Z-200612T0600Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT FRIDAY...

* WHAT...Southwest winds 10 to 15 kt and seas 3 to 5 feet.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 2 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-256-121015-
/O.CON.KBOX.SC.Y.0083.000000T0000Z-200612T1200Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
1003 PM EDT Thu Jun 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* WHAT...Southwest winds 5 to 15 kt and seas 3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Coastal Waters 
  extending out to 25 nm South of Marthas Vineyard and 
  Nantucket. In Rhode Island coastal waters, Coastal Waters from 
  Montauk NY to Marthas Vineyard extending out to 20 nm South of 
  Block Island.

* WHEN...Until 8 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jun 11, 7:18 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 7:18 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
718 PM EDT Thu Jun 11 2020

.SYNOPSIS...
An approaching cold front will bring scattered showers and
isolated thunderstorms this evening. The threat of showers and
isolated thunderstorms will continue tonight along the south
coast as the front stalls near the coast for a time, before
moving well offshore Friday. Dry weather expected for Friday and
Friday night. Saturday will be the pick of the weekend with
comfortable temperatures and low dewpoints. Sunday into Monday
has more clouds and chances for scattered showers; it will also
be a bit cooler. Heading into Midweek high pressure begins to
win out and temperatures will rise into the 80s.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

7 pm update...

The front is still held up in western MA/CT...winds still out of
the south at BDL and BAF while NW at AQW. Some light rain is
visible on radar likely associated with the actual front in
western MA, but the bulk of the rain is out ahead and currently
moving over southeast MA. It has outrun the good low level
instability, but several hundred J/kg of MUCAPE are allowing for
continued lightning in these showers. This as the storms
themselves are weakening a bit as evidenced by lighter radar
returns and cooling cloud tops on IR satellite. Some training
storms could lead to localized street flooding in SE Mass;
under the heaviest we received reports of over 1" in the last
hour from Duxbury/Marshfield. An SPS was issued for localized
flooding issues.

Previous Discussion...

Cold front in eastern NY moving into Western New England this
afternoon. A mild and muggy airmass leads the front, with dew points
over Srn New England in the mid 60s to lower 70s. This is backed up
in the deeper layer by PW values around 2 inches. This deep moisture
will support brief downpours, but the forward motion of the
convection will limit the overall amounts.  Rainfall has been
generally less than 0.5 inches, although individual showers have
reached as high as 1.5 inches.

Stability is mixed, with -2 LI values crossing Srn New England this
evening and hanging along the south coast tonight. Meanwhile, CAPE
reaches 500-700 J/Kg in Western MA/Western CT, but no better than
the mid 200s farther east. This is enough to expect showers this
evening in the airmass ahead of the cold front, but the main risk of
thunder should diminish east of the CT River.

As the cold front sweeps across Srn New England tonight, expect
bands of showers leading the front and diminishing behind it as the
winds shift out of the west and northwest.

The air dries out a little behind the cold front, with dew points in
Western MA dipping into the 50s, while 60s linger in the south and
east. Expect min temps close to these levels.

Beach forecast...Surf expected to diminish on south coastal
beaches tonight. High surf advisory will end at 8 pm.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Mostly clear skies will move over the interior and remain there
through Friday. The primary cold front lingers along the south coast
Friday morning with clouds along the south coast.  The front then
slides farther offshore. Upper trough continues to dig over Eastern
Canada maintaining a southwest upper flow over New England. A 105-kt
jet moves northeast through this flow, with the right entrance
region initially providing early support for scattered showers along
the south coast before everything moves well offshore. Clearing
skies then move over the south coast late Friday and Friday night.

With the dynamic lift moving off through the Maritimes during
Friday, and with drier air moving in...expect the risk of showers
along the south coast to end.

A second and weaker cold front then sweeps through Southern New
England and offshore Friday afternoon and early night. Cross
sections show a potential cloud layer around 800 mb, but with plenty
of dry air below. Overall, expect a fair weather day inland.

The mixed layer reaches to 775 mb. Winds in this layer will be 15-20
mph. Temperatures at the top of the layer will be 5-8C, with
adiabatic compression warming them to 12.5C to 15.5C at 850
mb...and suggesting max temps Friday in the low to mid 80s.

As the second cold front moves through, dew points lower into the
40s and lower 50s. Expect Friday night min temps in the upper 40s
and 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Comfortable with a mixtures of sun and clouds for Saturday
* Cooler with more clouds Sunday & Monday, along with a shower or two
* Becoming more summer like heading into mid next week

Saturday:

It's a pleasant start to the weekend across Southern New England. An
area of high pressure strengthens over Quebec aiding a surface flow
from the northeast. With cooler sea surface temperatures under a
northeast flow afternoon highs across eastern Massachusetts will
struggle to reach 70. Interior areas of Southern New England will
climb into the low and middle 70s. Normal highs for mid-June in
Boston are 75F and for the Connecticut River Valley are near 80F.
Additionally, dewpoints will also see a drop off into the 40s and
low-50s. At this point there isn't much confidence in the cloud
forecast as models aren't in the best agreement. Mid-level winds are
out of the southwest and surface-level winds are from the northeast;
that could lead to more mid-level clouds Saturday afternoon.

In the mid-levels a trough deepens and eventually leads to a cut-
off low. With this cyclonic flow to our west a few spotty showers
could bubble up west and drift into western MA/CT. High pressure
moves across Quebec reaching 1036mb by Sunday afternoon, which is
3.6 standard deviations above normal! The significance of this will
result in cooler than normal temperatures across eastern
Massachusetts.

Sunday into Monday:

If you need to pick a day or two to stay inside and complete
projects - Sunday and Monday would be the pick. As previously
discussed a mid-level closed-off low will move south towards the
Virginias. The cyclonic flow ushers moisture north into Southern New
England for Sunday. Temperatures at 850mb continue to fall as CAA
occurs aloft. Day time highs for Sunday struggle; for many
temperatures reach between 68 and 72 degrees Fahrenheit. The only
exception would be the Connecticut River Valley; areas between
Hartford and Holyoke could reach the mid 70s.

As for the threat of showers; the mid-level closed low will feed
that moisture north on Sunday. There isn't much in the way of
forcing, but there are PWAT values between 1.0" and 1.5" along the
Rhode Island coast through the southern coast of Massachusetts. If
we were to see any showers, that would be the area to watch for.

Tuesday into Midweek:

Temperatures begin to warm up feeling more like summer heading into
early and middle parts of next week. By Tuesday highs are returning
to the upper 70s! At 925mb temperatures continue to rise, reaching
16 to 18-degrees Celsius on Wednesday and Thursday. The EURO has
hinted at a warmer solution, reaching 20 to 22-degrees Celsius, that
would give us highs in the mid to upper 80s.

As for precip, Southern New England will be sandwiched in between an
anomalous surface high pressure and mid-level low. For much of the
week the strong high pressure will win out. The mid-level low
retreats north by the end of next week and that is when we could see
our next chance for precip.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate confidence. Codl front along the NY border
moves east this evening and tonight. Focus for showers shifts
to the south coast along with IFR/LIFR conditions. Chance of
thunder should be mainly over CT. As the showers move offshore,
lingering humid air may allow areas of fog to develop along the
south coast, reducing vsbys to btwn 1/2 and 1 mile during the
overnight. Conditions improving to VFR from west to east as the
cold front moves through, and winds trending from WNW.

Friday...High confidence.
Lingering MVFR/IFR cigs possible over ACK early, otherwise VFR.
Winds turn from the south and southwest as a second cold front
sweeps south from Canada.

Friday night... High confidence.

VFR. The second cold front moves through, with southwest winds
turning from the northwest during the night.

KBOS Terminal...Moderate confidence in TAF. Scattered showers
move northeast from CT and arrives toward 22Z. Most likely
period of showers would be 22Z to 00Z. Winds shift out of the
west and northwest toward midnight with clearing skies
overnight.

KBDL Terminal...Moderate confidence in TAF. Area of showers and
isolated thunder moving through CT mostly passes south and east
of BDL. Scattered showers are still possible this evening until
the cold front moves through and winds shift out of the west.
Ceilings remain MVFR through evening, then improve with the wind
shift. Clearing skies overnight.

Outlook /Saturday through Tuesday/...

Saturday: VFR.

Saturday Night through Sunday: VFR. Slight chance SHRA.

Sunday Night through Monday: Mainly VFR, with local MVFR
possible. Slight chance SHRA.

Monday Night through Tuesday: VFR. Slight chance SHRA.

&&

.MARINE...
Tonight...

Cold front approaches from New York, with showers and isolated
thunderstorms leading the front. Seas of 5-6 feet linger over
most of the waters much of the night, then diminish toward
morning. Southwest winds lead the cold front, with gusts around
25 kt until after sunset. Small Craft Advisory continues until
evening on Boston Harbor and Narragansett Bay, and until 10 PM
on some of the nearshore waters. The remaining waters have SCA
headlines until morning.

Friday...

Cold front slowly moves offshore in the morning, with leftover
showers/isolated thunder possible at that time. The trend will
be for improving conditions during Friday, with winds less than
25 kt through the day and seas less than 5 feet by afternoon.

Friday night...

Winds below 25 kt and seas 4 feet or less.

Outlook /Saturday through Tuesday/...

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.

Sunday through Sunday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.

Monday through Tuesday: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ020-023-
     024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ006>008.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ231>234-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230-
     236.
     Small Craft Advisory until 4 AM EDT Friday for ANZ235-237.
     Small Craft Advisory until 2 AM EDT Friday for ANZ250-254.
     Small Craft Advisory until 8 AM EDT Friday for ANZ255-256.

&&

SYNOPSIS...WTB/Gaucher
NEAR TERM...WTB/BW
SHORT TERM...WTB
LONG TERM...Gaucher
AVIATION...WTB/Gaucher
MARINE...WTB/Gaucher
Hazardous weather outlook, Jun 11, 4:22 PM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Thu Jun 11 2020

CTZ002>004-MAZ002>019-021-022-026-RIZ001>005-122030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA-
Barnstable MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
422 PM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020-023-024-RIZ006>008-122030-
Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI-Newport RI-
Block Island RI-
422 PM EDT Thu Jun 11 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-122030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Thu Jun 11 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 11, 6:45 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
645 PM EDT Thu Jun 11 2020

MAZ018-019-112330-
Eastern Plymouth MA-Western Plymouth MA-
645 PM EDT Thu Jun 11 2020

...HEAVY RAINFALL ...

At 641 PM EDT, Doppler radar was tracking training thunderstorms
over the south shore of Massachusetts, moving northeast at 35 mph.
Over an inch of rain has fallen in the last hour and this will
continue over the next 30-60 minutes. Torrential rainfall is
occurring with these storms, and may cause localized flooding. Do
not drive your vehicle through flooded roadways.

Locations impacted include...
Plymouth, Bridgewater, Marshfield, Middleborough, Scituate, Pembroke,
Duxbury, East Bridgewater, Kingston, Carver, Norwell, Hanson, Halifax
and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4199 7063 4201 7071 4197 7067 4198 7065
      4196 7066 4190 7081 4203 7095 4216 7070
      4209 7064 4205 7066 4202 7062 4204 7065
      4204 7066 4202 7068 4200 7064 4202 7061
      4201 7060
TIME...MOT...LOC 2241Z 237DEG 32KT 4203 7072

BW

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.